Michigan, 2019

Hail and Damaging Wind in Michigan, June 28, 2019

June 28, 2019 · NWS DTX · 5 events in 2 counties and zones

Thunderstorms developed developed near Lake St. Clair and produced one inch hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms developed developed near Lake St. Clair and produced one inch hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 28, 2:14 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
314 PM EDT Fri Jun 28 2019

.DISCUSSION...
Most of the area has experienced a very warm humid day so far with
highs reaching upper 80s to around 90 under mainly sunny skies due
decent mid level capping.  This has allowed cape values to build in
the 1-2k joule range.  Exception is far northern portions of the
forecast area that received over an inch of rain in locations this
morning. This along with more clouds have held temperatures down in
the 70s to low 80s.  Main concern for the rest of today is potential
convection.  Weak 500mb wave currently passing across southeast
lower providing modestly steep lapse rates above cap.  If convection
can break the cap there is a marginal risk for some severe storms
with main threat wind gusts and large hail. Best chance for
convection to initiate will be from the Detroit area ssw along
remnant outflow boundary from this mornings convection to the north
aided by lake breeze boundaries too.  This threat will diminish with
lost of daytime heating.  Elsewhere, convection will likely to
initiate and expand this evening across the Saginaw Valley and Thumb
as a weak cold front across central Michigan slowly sags southward
to about the Ohio border by 12z Saturday.

Not much upper level support with the front as 500mb flow will
become more neutral to anticyclonic with a weaker 850mb nocturnal
jet then was with last nights/early morning convection.  Coverage
and strength of activity will gradually weaken and decrease
overnight from loss of daytime instability as it sags south. It will
remain a warm muggy night with lows upper 60s to the low 70s in the
Detroit area.

For Saturday, the surface cold front will continue slowly sagging
southward as high pressure builds down from the north.  This will
bring a gradual decrease in dew points during the day along increase
in clearer skies from the north.  Enough instability will be around
for a chance of showers and thunderstorms near the Ohio border
through early afternoon before front pushes far enough south.  Still
be a warm day with highs in the mid to upper 80s, just a bit less
humid.

Saturday night through Sunday night high pressure will slowly move
south across Lake Huron producing mainly clear skies, light winds,
low humidity and seasonable temperatures.

Next week still looks to be characterized by a "Ring of Fire" setup
where a ridge of high pressure positioned over the mid-Mississippi
Valley leads to an instability gradient over the Great Lakes and
numerous chances for showers and storms as weak waves ride along the
periphery of the ridge. The greatest chance for precipitation
currently looks to occur Monday night into Tuesday morning as a weak
cold front provides more organized forcing, but each day Monday
through the late week will feature at least a slight chance for
showers/storms in the warm and humid air mass. Highs will reach the
mid to upper 80s each day (with the exception of the Thumb which
will be in the lower 80s) with dew points generally in the 60s
bringing a muggy feel to the air. The pre-frontal air mass on Monday
may see dew points approaching 70 degrees which would result in a
max heat index in the lower 90s.

&&

.MARINE...

Weak high pressure will remain in place across the central Great
Lakes through the remainder of the weekend and into early next week
resulting in a period of favorable boating conditions with light
winds under 15 knots and minimal waves. A frontal boundary sagging
south across the region this evening into tonight will provide the
focus for renewed scattered thunderstorm development, before drier
weather returns for the bulk of the weekend. Chances for
thunderstorms will then return early next week. Any thunderstorm
will be capable of producing locally erratic winds and waves in
addition to cloud to ground lightning.

&&

.HYDROLOGY...

Showers and thunderstorms that moved across portions of the Saginaw
Valley and Thumb this morning produced rainfall totals of 1-2
inches, with poor drainage flooding across portions of the Saginaw
Valley. After a brief period of dry weather early this afternoon,
additional scattered showers and thunderstorms will be possible
heading into this evening and through at least early tonight as a
frontal boundary sags south across the region. Confidence continues
to remain low regarding exact timing of thunderstorms, with
confidence increasing that the bulk of the activity will be focused
along and south of the M-59 corridor. A very moist airmass in place
will allow for any thunderstorm that develops to be capable of
producing torrential downpours and rainfall rates as high as 1 inch
per hour. Areal rainfall totals will generally be under a half of an
inch, with 1-2+ inches associated with the strongest thunderstorms.
These rainfall totals will lead to a renewed potential for
significant poor drainage flooding of susceptible low lying and
urban areas, and river rises where basins receive heavier rain
totals. Drier weather will then prevail heading into Saturday and
continuing through the remainder of the weekend with weak high
pressure in place. Chances for thunderstorms will then increase for
early next week.

&&

.PREV DISCUSSION...
Issued at 132 PM EDT Fri Jun 28 2019

AVIATION...

Challenging aviation forecast regarding additional thunderstorm
development through the first roughly 12 hours of this TAF period,
as earlier morning convection that rolled through much of Lower
Michigan has exited leaving behind an outflow boundary draped near
the M-59 corridor. To the north of this boundary, pocket of warmer
and stable midlevel air should largely preclude any additional
thunderstorm development at least for the next few hours. South of
the boundary, unstable airmass remains in place, with potential for
convective initiation possible at any time this afternoon/evening.
The end result is a continued low confidence forecast in potential
thunderstorm timing, as hi-res guidance has poorly handled ongoing
trends. Have opted to go with VCTS at the TAF sites starting this
evening and continuing into tonight in wake of midlevel subsidence
bubble departing east and prevailing larger scale frontal boundary
sagging south across the airspace. Confidence in thunderstorm
occurrence is moderate with timing likely needed to be adjusted with
TEMPO groups based on near term trends. Period of MVFR ceilings will
accompany frontal boundary passage towards daybreak Saturday outside
of any restrictions from convection. Clearing then anticipated north
to south by the end of the TAF period. Variable wind under 10 knots
will reorient southwest 10 knots gusting 15-20 knots outside of any
thunderstorm development, and will become west/northwest in wake of
passing frontal boundary by Saturday morning.

For DTW...Confidence remains low in timing out of thunderstorms
through tonight. Will need to amend as necessary based on near term
model and radar trends.

DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings below 5kft through Saturday morning. Low
  remainder of period.

* Moderate in thunderstorm occurrence. Low in potential timing early
  this evening into tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC/KDK
MARINE.......IRL
HYDROLOGY....IRL
AVIATION.....IRL

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 28, 3:53 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
453 AM EDT Fri Jun 28 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
453 AM EDT Fri Jun 28 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms throughout Friday. There is a
marginal risk that these storms will be capable of producing damaging
wind gusts up to 60 mph and hail up to 1 inch in diameter. Storm
motion is west to east at 25 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms early Saturday morning and a
chance for additional thunderstorms Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
453 AM EDT Fri Jun 28 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms throughout Friday. There is a
marginal risk that these storms will be capable of producing damaging
wind gusts up to 60 mph and hail up to 1 inch in diameter. Storm
motion is west to east at 25 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms early Saturday morning and a
chance for additional thunderstorms Monday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 28, 9:38 AM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1038 AM EDT Fri Jun 28 2019

MIZ055-063-281545-
Sanilac MI-St. Clair MI-
1038 AM EDT Fri Jun 28 2019

...SPECIAL WEATHER STATEMENT...

At 1038 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Forestville to Capac. Movement was east at
25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Forestville around 1050 AM EDT.
  Yale around 1055 AM EDT.
  Lakeport around 1130 AM EDT.
  Port Huron around 1140 AM EDT.

Other locations impacted by these storms include North Street, Lynn
Township, Amador, Brockway, Juhl, Elmer, Fort Gratiot, Avoca, Fargo
and Roseburg.

People attending Blue Water Cruise Weekend should prepare to seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4296 8240 4295 8243 4295 8298 4368 8300
      4369 8261 4370 8261 4370 8257 4317 8247
      4306 8242
TIME...MOT...LOC 1438Z 269DEG 21KT 4360 8269 4301 8292

IRL
Special weather statement, Jun 28, 10:46 AM EST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1146 AM EDT Fri Jun 28 2019

MIZ063-281615-
St. Clair MI-
1146 AM EDT Fri Jun 28 2019

...SPECIAL WEATHER STATEMENT...

At 1146 AM EDT, Doppler radar was tracking a strong thunderstorm near
Port Huron, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Marysville around 1200 PM EDT.
  Port Huron around 1210 PM EDT.

Other locations impacted by this storm include Fort Gratiot, North
Street, Blaine, Fargo, Smiths Creek, Ruby and Wadhams.

People attending Blue Water Cruise Weekend should prepare to seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4296 8242 4293 8246 4288 8247 4288 8264
      4311 8268 4313 8244 4306 8242
TIME...MOT...LOC 1546Z 262DEG 16KT 4298 8256

IRL
Special weather statement, Jun 28, 3:19 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
419 PM EDT Fri Jun 28 2019

MIZ070-282100-
Macomb MI-
419 PM EDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MACOMB COUNTY UNTIL 500
PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Clair Shores, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warren, St. Clair Shores, Mount Clemens, New Baltimore, Sterling
Heights, Roseville, Eastpointe, Grosse Pointe Woods, Fraser, Harper
Woods, Center Line, Utica, Chesterfield Township, Clinton Township
and Grosse Pointe Shores.

People attending Freedom Hill Amphitheatre should prepare to seek
safe shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4252 8272 4254 8276 4254 8281 4246 8283
      4245 8285 4245 8308 4253 8308 4254 8309
      4263 8309 4271 8273 4270 8272
TIME...MOT...LOC 2018Z 279DEG 9KT 4250 8291

Behnke

The radar

The Detroit radar (KDTX), 50 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Macomb

When
June 28, 3:31 PM EST
Where
Macomb County, 1.02 mi W of Roseville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -82.920

Hail, Macomb

When
June 28, 3:34 PM EST
Where
Macomb County, 0.86 mi SE of Roseville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -82.890

Hail, Macomb

When
June 28, 3:40 PM EST
Where
Macomb County, 0.86 mi SE of Roseville
Measured
1 in hail
Reported by
Public
Coordinates
42.490, -82.890

Hail, Macomb

When
June 28, 3:40 PM EST
Where
Macomb County, 2.58 mi NE of Roseville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -82.870

Thunderstorm Wind, Lapeer

When
June 28, 6:34 PM EST
Where
Lapeer County, 2.62 mi ENE of Imlay City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.040, -83.030

Power lines were reported blown down by the wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833632, 833633, 833634, 833635, 833636.